Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 52, NWS Brownsville, TX

October 13, 2003Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 13, 2003, 3:25 AM CDT for Jim Hogg County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2003, 3:25 AM CDT (08:25 UTC)
Expired
Oct 13, 2003, 5:30 AM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Jim Hogg County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2003-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2003-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 130826
FFWBRO
TXC247-131030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
325 AM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL 530 AM CDT

* AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ACROSS NORTHERN
  JIM HOGG COUNTY. RADAR ESTIMATED ONE HOUR RAINFALL RATES OF THREE
  QUARTERS OF AN INCH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...HEBBRONVILLE...GUERRA AND RANDADO.

FLOODING IS OCCURRING OR IS IMMINENT. THE SHERIFFSS OFFICE IN JIM 
HOGG COUNTY REPORTED VERY HEAVY RAIN IN THE WARNED AREA WITH WATER 
ACROSS SEVERAL ROADWAYS...MAKING NIGHTTIME DRIVING DANGEROUS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2735 9857 2680 9845 2680 9895 2724 9894

$$
59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:45 AM CDT, 40 minutes earlier.

Area forecast discussion, Oct 13, 2:45 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
245 AM CDT MON OCT 13 2003

.SHORT TERM...AFTER LOOKING AT PROJECTED POPS/MDLS GOOD RUN TO RUN
CONTINUITY AND GENERAL AGREEMENT WITH EACH OTHER/HPC PROJECTED QPF
AND LOCAL SOUNDINGS...SEE NEED FOR POSTING FFA FOR ALL COUNTIES OF
DEEP S TX. COORDINATED WITH CRP JUST AFTER MIDNIGHT OF OUR INTENTION.

DWPTS TO THE MID 40S AT DRT BY 18Z TDY...AS FAST MVG CF APPROACHES
RGV. WINDS SHIFT IN MFE BY 18Z...WITH SFC FORCING OF AMS DURING MAX
HEATING. SCT TO NUM SHRAS/TSRAS PROGD BY ALL MDLS AND HPC PLACING
1/4 TO 1/2 INCH ISOHYET OVR VLY 12Z TDY THRU 12Z WED. MDLS
CONSISTENT WITH ONE ANOTHER AND RUN TO RUN ON TIMING OF CF AND MSTR
FIELD. MSTR REMAINS WED...WITH 40 PERCENT CHC POPS OVR VLY. THEN MID
LVLS DRY OUT THU AND FRI...AS FLOW ALOFT GOES FM INIT WEST TO NW TO
NE BY SAT.
&&

.LONG TERM...SECOND SURGE OF COOLER DRIER AIR SAT...WITH LLVL MSTR
SCOURED OUT BY LATE SAT PM...WITH SUNNY SUNDAY. TEMPS TO THE 50 AND
60S FOR LOWS SAT AND BEYOND...WITH MAX TEMPS FOR THE LATE WEEKEND
AND EARLY NEXT WEEK STRUGGLING TO THE MID AND UPPER 70S.
&&

.MARINE...AT MIDNIGHT BUOY 020 REPORTED SOUTHEAST WINDS NEAR 15 KT
WITH SEAS 2 FEET SEAS AT 5 SECONDS. RADAR DETECTED ISOLATED SHOWERS
CONTINUED ALONG THE NORTH HALF OF THE LOWER TEXAS COAST. MSAS
ANALYSIS INDICATES COLD FRONT APPROACHING ABILENE IN LINE WITH BAND
OF LOW CLDS SEEN ON LATEST 11U-3.9U SATELLITE IMAGE. THETA E RIDGE
AXIS STRETCHES FROM THE COASTAL BEND AREA TO OFFSHORE WATERS OFF
SOUTH PADRE ISLAND WITH DEWPOINTS IN THE 70S ACROSS DEEP SOUTH
TEXAS. EVENING RUNS OF MESOETA AND AVN AGREE ON WIND SHIFT TO
NORTHWEST AROUND MID DAY ALONG NORTH END OF LOWER TEXAS COAST.
ISOLATED MORNING SHOWERS WITH THUNDERSTORMS LIKELY BY MID DAY INTO
TONIGHT LOOKS GOOD. SINCE AVN HAS POST FRONTAL WINDS OF 20-25 KT
OVER THE MARINE AREA...WILL BUMP UP WINDS TO SCEC RANGE BY LATE AFTN
AND OVERNIGHT FOR THE BAY AND OFFSHORE. WILL INCREASE SEAS LATE THIS
AFTN TO 3-5 FT RANGE AND 4-6 RANGE FOR EARLY WED. A FOLLOW UP FRONT
PUSHES SOUTH INTO CENTRAL TEXAS THURSDAY NIGHT OR EARLY FRIDAY...AS
A 5H RIDGE BUILDS OVER THE SOUTHWEST. ISOLATED TO SCATTERED PRECIP
IS ALSO POSSIBLE WITH THIS FRONT AS IT PUSHES INTO AND POSSIBLY
THROUGH THE AREA ON FRIDAY. WINDS WILL AGAIN STRENGTHEN FROM THE
NORTH TO NORTHEAST ON FRIDAY...AFTER HAVING HAD A BREAK ON
THURSDAY...AND SEAS WILL BUILD...AND A SMALL CRAFT ADVISORY IS
POSSIBLE BY LATE FRIDAY AND INTO SATURDAY.
&&

.AVIATION...CEILINGS IN VFR TO MVFR CATEGORY EARLY THIS MORNING MAY
LIMIT FOG TO LIGHT FORMATION. PRIMARILY VFR CONDITIONS EXPECTED THIS
MORNING WITH MVFR CATEGORY DUE TO CLOUD COVER THIS AFTERNOON AND
EVENING WITH FRONTAL PASSAGE. WIDELY SCATTERED SHOWERS LATE MORNING
LEADING TO TSRA LIKELY THIS AFTERNOON AND EVENING WITH BRIEF IFR IN
+RA. LIGHT SOUTH WINDS WILL SHIFT TO NORTH AND BECOME BREEZY BY
AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE        TE 082/063 075/065 084 70/70/40/20/10
HARLINGEN          TE 082/061 077/063 085 70/70/40/20/10
MCALLEN            TE 079/062 077/064 087 70/70/40/20/10
RIO GRANDE CITY    TE 076/060 078/062 085 70/70/40/20/10
SOUTH PADRE ISLAND TE 080/067 074/067 080 70/70/40/20/10

.BRO WATCHES/WARNINGS/ADVISORIES...
FFA TXZ 248>257 THRU 9 PM TDY (FLASH FLOOD WATCH FOR ALL OF DEEP S
TX).
&&

SYNOPTIC-GRIDS...58
MARINE-AVIATION-MESO...59

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 11:45 PM CDT, 3 hours 40 minutes before
TXZ248>257-131100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1145 PM CDT SUN OCT 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR CAMERON...WILLACY...STARR...AND
HIDALGO COUNTIES UNTIL 4 AM SUNDAY. THOUGH THE HEAVIEST RAIN EVENT
APPEARS TO BE OVER...FLOODING IS STILL OCCURRING IN PARTS OF DEEP
SOUTH TEXAS. SOME REDEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY
IS POSSIBLE TONIGHT...WITH THE POSSIBILITY OF RENEWED FLOODING...SO
A FLASH FLOOD WATCH WILL REMAIN IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

A COLD FRONT WILL MOVE THROUGH OUR REGION EARLY WEDNESDAY WITH
FLOODING RAINS A POSSIBILITY ONCE MORE. WITH MODERATE TO STRONG
WINDS BEHIND THE FRONT...SMALL CRAFT ADVISORIES FOR WINDS AND SEAS
MAY BE NECESSARY WEDNESDAY AND THURSDAY. A STRONGER FRONT IS DUE
FRIDAY NIGHT...BRINGING STRONG NORTH WINDS OVER THE COASTAL WATERS
WITH THE NEED FOR SMALL CRAFT ADVISORIES.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:58 AM CDTFlash Flood WarningBROCameron3 hr
Oct 13, 4:42 AM CDTFlash Flood WarningBROStarr108 min
Oct 13, 5:44 AM CDTFlash Flood WarningBROZapata3 hr
Oct 13, 5:45 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 13, 6:00 AM CDTFlash Flood WarningBROCameron2 hr
Oct 13, 6:08 AM CDTFlash Flood WarningBROJim Hogg3 hr
Oct 13, 6:15 AM CDTFlash Flood WarningBROStarr3 hr
Oct 13, 6:30 AM CDTFlash Flood WarningBROStarr3 hr
Oct 13, 7:15 AM CDTFlash Flood WarningBROCameron105 min
Oct 13, 9:00 AM CDTFlash Flood WarningBROBrooks, Jim Hogg2 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.